The first step in reintroducing B vitamins into my system was methyl folate. Now, remember, I've been pretty bad off as far as anxiety, stomach, nausea, and heart palpitations go, so I wasn't hoping for a miracle, just some relief. I ordered the methyl folate and began taking it.
Day 1: I was nervous but didn't feel anything, really.
Day 2: I was surprised how good I was feeling, lots of energy and low anxiety.
Day 3: I cried because I felt sooooooo good. It was truly amazing.
Night 3: I had a horrible experience which included cold sweats and an ever-increasing heart rate. I thought I either had the flu or was having a heart attack. It passed quickly, but I was deeply shaken.
Day 4: I didn't take the methyl folate and I began extensive research on over methylation.
So, for many people, taking a small dose of methyl folate wouldn't have a negative effect. In fact, many people take much larger doses regularly and feel fabulous. I am super sensitive to vitamins in general and especially B vitamins. I've been so desperate to get back on track with my health that I was hoping things would be easier. But alas...
I have since changed my course of action. I have been taking a prenatal with methylated B vitamins (affiliate link below). The full dose is 3 per day and I am only taking one. Eventually, I will get to 3, which will give me the 800 mcg of folate recommended for women of child-bearing age. I think it's crazy that I'm trying to get to 800 mcg when some people take upwards of 5 mg! (Some people take 50 mg for depression!) This is where I am, though.
While taking it, I haven't experienced the horrible palpitations I had on Night 3, mentioned above. I have, however, had a sensation of heartburn, or something similar to it, that has had me feeling like I need to burp - the kind of burp you'd have if you drank a large soda... It's a very strange, unnerving feeling that is fairly constant, like a pressure building inside of me. I imagine the methyl donor going to my cells and as the cells divide, there may be inflammation or nitric oxide or detoxification flooding my body. Something is happening in there!
Symptoms of over methylation:
- Achy Joints
- Sore Muscles
It's sad, really... Try to do the right thing and wind up with some other side effects.
I've been following Dr. Lynch on MTHFR.net and HIGHLY recommend that you follow him as well, if you suspect that you have any MTHFR issues going on. There are things that can be done BEFORE starting methyl folate, which may prevent these over methylation symptoms. Dr. Lynch talks about them here. The list includes electrolytes to balance potassium and magnesium levels, glutathione to help increase glutathione in the cells when they divide, and superoxide dismutase to break down superoxide into hydrogen peroxide.
Dealing with over methylation symptoms whether you've done the above recommendations or not? Dr. Lynch recommends in this article the following supplements to help: Niacin as nicotinic acid (50-100mg) to quench excessive SAM, liposomal circumin (250 mg) to quench inflammation, hydroxocobalamin to reduce nitric oxide and hydrogen sulfide levels, electrolytes, and glutathione as mentioned above. He also mentions reducing leafy greens until side effects go away because they contain methylfolate and nitrates.
If you're like me or any of the many clients (and friends and family members) I've spoken with, you might be annoyed by all of this. Why can't you find out what's wrong and then take something to fix it and go back to normal life? Well, I think we're programmed by the pharmaceutical industry to think there should be a pill to fix things. We're blinded by the promises of pills that fix any random ailment, despite the long lists of side effects. Yes, side effects are a possibility of anything you take. Yes, sometimes there are things you should do before starting a treatment plan, to prevent side effects. And yes, sometimes the thing you think will help just doesn't. But you can't give up can you? I don't really believe that if I went on an anti-anxiety medication my troubles would be behind me. Aside from sedation, I don't think anything would stop me from living in this situation right now. I can't get away from it and I can't get outside of my body. Better to stare it all straight in the eye and take a deep breath, dive into the research and choose a path, which is what I have done. I'm going to add the hydroxocobalamin lozenges (affiliate link below) to my regimen in the hopes that helps clear up what I assume is nitric oxide and/or hydrogen sulfide levels in my body. Stay tuned!